Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2006, 9:11 PM CDT for Midland County, Texas. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2006, 9:11 PM CDT (02:11 UTC)
- Expired
- Jul 28, 2006, 11:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 4 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:37 PM CDT | FLASH FLOOD | Midland, TX | 1300 BLOCK OF CASTLEFORD WAS FLOODED...POLICE CAR COULD NOT PASS THROUGH AT THAT POINT. |
| Jul 28, 10:06 PM CDT | FLASH FLOOD | Midland, TX | EIGHT INCHES OF WATER ACROSS GARFIELD STREET JUST NORTH OF LOOP 250. |
| Jul 28, 10:13 PM CDT | FLASH FLOOD | Midland, TX | SEVERAL VEHICLES STALLED ALONG WADLEY AVENUE. NO OCCUPANTS IN THE VEHICLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1912 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 290212 FFWMAF TXC329-290415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 911 PM CDT FRI JUL 28 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS... * UNTIL 1115 PM CDT * AT 909 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING OCCURRING AT THE INTERSECTION OF FARM TO MARKET ROAD 1788 AND INTERSTATE 20 FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE... MIDLAND... ROCK THE DESERT FACILITIES... MIDLAND INTERNATIONAL AIRPORT... AND INTERSTATE 20... ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3180 10229 3180 10202 3208 10204 3208 10229 $$
2 follow-up statements
000 WGUS74 KMAF 290242 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 939 PM CDT FRI JUL 28 2006 TXC329-290415- MIDLAND- 939 PM CDT FRI JUL 28 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR NORTHWESTERN MIDLAND COUNTY... AT 937 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING AROUND THE 1300 BLOCK OF CASTLEFORD IN NORTHERN MIDLAND. LOCATIONS IN THE WARNING INCLUDE... MIDLAND... WARFIELD... ROCK THE DESERT FACILITIES... MIDLAND INTERNATIONAL AIRPORT... AND INTERSTATE 20... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. LAT...LON 3180 10229 3180 10202 3208 10204 3208 10229 $$
000 WGUS74 KMAF 290327 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1024 PM CDT FRI JUL 28 2006 TXC329-290415- MIDLAND- 1024 PM CDT FRI JUL 28 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR NORTHWESTERN MIDLAND COUNTY... AT 1013 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STALLED VEHICLES IN SEVERAL LOCATIONS ALONG WADLEY AVENUE IN MIDLAND. PERSONS IN MIDLAND SHOULD USE EXTREME CAUTION IF TRAVELING IN MIDLAND THIS EVENING AS RESIDUAL HIGH WATERS FROM EARLIER HEAVY RAINFALL WILL BE SLOW TO RECEDE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3180 10229 3180 10202 3208 10204 3208 10229 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:45 PM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, Jul 28, 2:45 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT FRI JUL 28 2006 .SHORT TERM... ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF THE FORECAST AREA THIS AFTERNOON...AND ARE EXPECTED TO BECOME MORE WIDESPREAD. NOT MANY CHANGES MADE TO PREVIOUS FORECAST PACKAGE. MAINLY TWEAKED DEWPOINT GRIDS AS MODELS ONLY MARGINALLY HANDLING THE MOISTURE DOWN IN THE LOWER TRANS PECOS TODAY. OTHERWISE...MODELS AGREE SOMEWHAT ON THE RAIN CHANCES FOR TONIGHT AS BROAD UPPER LEVEL RIDGE WILL BE UNDERCUT BY A COUPLE OF UPPER LOWS. ONE LOW IS LOCATED OVER WESTERN NEW MEXICO AND WILL NOT MOVE MUCH THROUGH THE SHORT TERM. THIS FEATURE IS AIDING WITH THE CONVECTIVE DEVELOPMENTS NEAR EL PASO AND ACROSS MUCH OF NEW MEXICO. THE SECOND LOW IS A LITTLE LESS OBVIOUS ON WATER VAPOR IMAGERY BUT NONETHELESS PRESENT...AND IS AIDING THE CONVECTION ACROSS EASTERN PORTIONS OF THE CWA. A SMALL SWATH OF DRIER AIR IS ENVELOPED BETWEEN THESE TWO FEATURES ROUGHLY ALONG A SOUTHWEST TO NORTHEAST DIAGONAL ACROSS THE FORECAST AREA. ADDITIONAL SHOWERS ARE FORMING ALONG THE WESTERN PERIPHERY OF THIS PATCH AS A SURFACE LOW MOVES ALONG THE RIO GRANDE TO THE NORTHWEST. THESE SHOWERS...ACROSS THE PRESIDIO VALLEY...AND THE MARFA AND STOCKTON PLATEAUS...AND SURROUNDING AREAS ARE NOT MOVING MUCH AND ARE LOCATED ON TOP OF AREAS THAT SAW QUITE A BIT OF RAINFALL THIS MORNING SO FLOODING CONCERNS REMAIN ELEVATED. EXPECT CONVECTION TO INCREASE IN COVERAGE AND PERSIST THROUGH MUCH OF THE OVERNIGHT AS THESE TWO UPPER LEVEL FEATURES WORK IN TANDEM WITH ONE OTHER AND THE SURFACE LOW TO PROVIDE A LIFTING MECHANISM. INSTABILITY LOOKS TO BE ON THE MEAGER SIDE...SO NOT EXPECTING SEVERE CONDITIONS AT THIS TIME. HOWEVER...THE K INDEX ON THE 28/12Z SOUNDING SAT AT 41...INDICATING THE POSSIBILITY OF HEAVY RAINFALL...WHICH PLAYED OUT WELL THIS MORNING ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA WHERE RADAR ESTIMATES OF 2 INCHES AND GREATER PER HOUR OCCURRED. EXPECTING SIMILAR VALUES ON THIS EVENINGS SOUNDING AS MOIST AIRMASS WILL REMAIN IN PLACE AND PWATS HAVE REMAINED ABOVE 1.50. OVERNIGHT LOWS ARE EXPECTED TO BE A DEGREE OR TWO COOLER THAN LAST NIGHT DUE TO MORE CLOUD COVER THIS MORNING AND AFTERNOON HELPING TO HOLD AFTERNOON TEMPS DOWN EVER SO SLIGHTLY...BUT MOST WILL NOT NOTICE THE DROP AND OVERNIGHT CLOUDS/MOISTURE WILL HELP KEEP TEMPS FROM DROPPING ANY LOWER THAN ABOUT NORMAL. .LONG TERM... THE WEAK UPPER LOW AND SHEAR AXIS JUST TO OUR EAST WILL GRADUALLY LIFT NORTH INTO THE PANHANDLE REGION BY TOMORROW AFTERNOON. SUBSIDENCE IN THE WAKE OF THIS LOW WILL LIKELY BRING A DECREASE IN RAIN CHANCES...ESPECIALLY TOMORROW AFTERNOON ACROSS THE PLAINS WHEN SUBSIDENCE APPEARS STRONGEST. WE WILL KEEP POPS GENERALLY IN THE 20-40% RANGE TOMORROW MORNING TO ACCOUNT FOR ANY LINGERING CONVECTION FROM TONIGHT. POPS WILL THEN DROP ACROSS THE PLAINS OF WEST TEXAS...BUT WILL REMAIN IN THE LOW END CHANCE CATEGORY ACROSS THE MOUNTAINS AND ADJACENT PLAINS. IN THE WAKE OF THE ABOVE MENTIONED LOW...MID-LEVEL HEIGHTS WILL NOT CHANGE MUCH WITH THE CENTER OF THE MID-LEVEL HIGH REMAINING OVER EAST TEXAS. 850MB TEMPERATURES WILL REBOUND QUICKLY AND THUS ABOVE NORMAL TEMPERATURES WILL ONCE AGAIN APPEAR BY SUNDAY AND CONTINUE INTO EARLY NEXT WEEK. RAIN CHANCES WILL BE FAVORED OVER THE HIGHER TERRAIN AND ADJACENT PLAINS THROUGH MONDAY. MEANWHILE...A FAIRLY POTENT UPPER LEVEL TROUGH ATTEMPTS TO PUSH INTO THE PAC NW. THIS TROUGH COMBINED WITH A HIGH TO OUR EAST WILL CONTINUE THE SOUTHERLY MID- LEVEL FLOW AND PERHAPS BRING SOUTHWESTERLY FLOW INTO OUR REGION BY TUESDAY. SURFACE TROUGHING WILL BE ON THE INCREASE ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS AND UPPER TRANS PECOS IN RESPONSE. THIS WILL PROVIDE A LOW-LEVEL FOCUS FOR CONVECTION AND GIVEN THE MODEST INCREASE IN THE WINDS THROUGH THE COLUMN...A FEW STORMS MAY SPREAD INTO THE PLAINS OF WEST TEXAS. WE HAVE OPTED TO EXPAND POPS ACROSS THE REMAINDER OF THE WEST TEXAS PLAINS ON WEDNESDAY. RAIN CHANCES WILL REMAIN ACROSS ALL AREAS ON THURSDAY AND FRIDAY AS THE GFS AND ECMWF MODELS ARE SHOWING A SURFACE BOUNDARY MOVING INTO THE REGION. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 95 73 97 / 30 20 0 10 CARLSBAD NM 71 92 72 94 / 40 30 20 10 DRYDEN TX 74 94 74 97 / 10 20 10 10 FORT STOCKTON TX 71 95 72 96 / 30 30 10 10 GUADALUPE PASS TX 65 86 67 88 / 40 40 20 20 HOBBS NM 71 93 70 95 / 30 30 20 10 MARFA TX 61 86 62 88 / 30 30 20 10 MIDLAND INTL AIRPORT TX 74 95 73 97 / 30 30 10 10 ODESSA TX 74 95 74 97 / 30 30 10 0 WINK TX 76 100 76 102 / 30 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 13/06
Hazardous weather outlook, Jul 28, 2:48 PM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 248 PM CDT FRI JUL 28 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-292000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 248 PM CDT FRI JUL 28 2006 /148 PM MDT FRI JUL 28 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE FORECAST AREA THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. HEAVY DOWNPOURS WILL BE THE PRIMARY CONCERN...LEADING TO FLASH FLOOD CONDITIONS...ESPECIALLY ACROSS AREAS...LIKE THE LOWER TRANS PECOS AND NEAR THE DAVIS MOUNTAINS...THAT RECEIVED HEAVY RAINFALL EARLIER TODAY. IN ADDITION TO HEAVY RAINFALL...GUSTY WINDS AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. THOSE ATTENDING OUTDOOR ACTIVITIES SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS IN AND AROUND THE AREA. HAVE A SAFETY PLAN READY TO PUT INTO ACTION AS LITTLE WARNING MAY OCCUR BEFORE THUNDERSTORMS DEVELOP AND DEADLY LIGHTING STRIKES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 13
In the hours before
Special weather statement, Jul 28, 6:30 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 630 PM CDT FRI JUL 28 2006 NMZ028-290030- EDDY COUNTY PLAINS- 530 PM MDT FRI JUL 28 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER MALAGA AT 530 PM MDT...MOVING NORTHWEST AT 10 MPH. THIS STORM COULD PRODUCE SMALL HAIL...GUSTY WINDS OVER 40 MPH...AND FREQUENT LIGHTNING STRIKES. IN ADDITION...HEAVY RAINFALL BETWEEN ONE AND TWO INCHES PER HOUR WILL LIKELY RESULT IN FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 6:52 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 652 PM CDT FRI JUL 28 2006 TXZ068-290045- CRANE- 652 PM CDT FRI JUL 28 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN CRANE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF TUBBS CORNER AT 652 PM CDT...MOVING NORTH AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING GUSTY WINDS TO 40 MPH. SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 64 min |
| Jul 29, 4:24 PM CDT | Flash Flood Watch | MAF | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.